Alert archive / Louisiana / Tornado Warnings in 1997

Tornado Warning 30, NWS Shreveport, LA

October 23, 1997De Soto Parish, Louisiana; Shelby County, Texas

NWS Shreveport, LA issued this tornado warning at Oct 23, 1997, 7:50 PM CDT for De Soto Parish, Louisiana; Shelby County, Texas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 23, 1997, 7:50 PM CDT (00:50 UTC)
Expired
Oct 23, 1997, 8:30 PM CDT
In force
40 min
Issued by
NWS Shreveport, LA
Area
Whole counties

Counties De Soto Parish, LA, Shelby County, TX

The radar

The Shreveport radar (KSHV), 59 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 23, 2:45 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 0.8 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 1997-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 1997-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
533 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

227 
WFUS1 KSHV 240051 RRA
TORSHV
LAC031-TXC403-240130-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
750 PM CDT THU OCT 23 1997
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  830 PM CDT
FOR THE FOLLOWING AREAS...
 
IN NORTHWEST LOUISIANA
 
   ...DE SOTO PARISH
 
 
IN EAST TEXAS
 
   ...EASTERN SABINE COUNTY
 
AT 650 PM DOPPLER WEATHER RADAR INDICATED A POSSIBLE TORNADO 7
MILES SOUTH OF LOGANSPORT...MOVING NORTHEAST AT 40 MPH. THIS STORM WILL
EFFECT LOGANSPORT AND STANLEY BY 800 PM.
 
IF YOU ARE IN THE PATH OF THIS TORNADO...GO TO AN INTERIOR HALLWAY
...CLOSET...OR BATHROOM ON THE LOWEST FLOOR. AVOID WINDOWS.
 
ELEVEN/SIX
1 follow-up statement
229 
WFUS1 KSHV 240053 RRB
TORSHV
LAC031-TXC419-240130-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
750 PM CDT THU OCT 23 1997
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  830 PM CDT
FOR THE FOLLOWING AREAS...
 
IN NORTHWEST LOUISIANA
 
   ...DE SOTO PARISH
 
 
IN EAST TEXAS
 
   ...EASTERN SHELBY COUNTY
 
AT 650 PM DOPPLER WEATHER RADAR INDICATED A POSSIBLE TORNADO 7
MILES SOUTH OF LOGANSPORT IN SHELBY COUNTY...MOVING NORTHEAST AT 40 MPH.
THIS STORM WILL EFFECT LOGANSPORT AND STANLEY BY 800 PM.
 
IF YOU ARE IN THE PATH OF THIS TORNADO...GO TO AN INTERIOR HALLWAY
...CLOSET...OR BATHROOM ON THE LOWEST FLOOR. AVOID WINDOWS.
 
ELEVEN/SIX

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Oct 23, 3:27 PM CDT, 4 hours 23 minutes earlier.

Area forecast discussion, Oct 23, 3:27 PM CDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
320 PM CDT THU OCT 23 1997

CURRENT RADAR SHOWS LINE OF STRONG THUNDERSTORMS ACROSS NORTHEAST TEXAS
WITH SCATTERED SHOWERS AND THUNDERSTORMS ACROSS SOUTHWEST ARKANSAS...
WESTERN LOUISIANA AND EAST CENTRAL TEXAS.  TORNADO WATCH 756 IN EFFECT
UNTIL 800 PM FOR PARTS OF EAST TEXAS. SFC MAP SHOWS WARM FRONT OVER
SOUTHEAST TEXAS WITH STRONG LOW PRESSURE AREA OVER THE TX PANHANDLE
EXTENDING NORTH INTO WESTERN KS. MODELS SIMILAR IN PLACEMENT OF VORT
MAX AT 12 HOURS OVER NORTH CENTRAL TEXAS. ETA SHOWS A VERTICAL VELOCITY
BULLSEYE NEAR THE TX/LA BORDER AT TOLEDO BEND. THE ETA SEEMS TO SHOW
THE BEST PLACEMENT OF FEATURES FOR THIS RUN. MID/UPPER LEVEL JET MAX
APPROACHING EAST TEXAS LATE AFTERNOON AND EVENING WITH BEST UPPER LEVEL
DIVERGENCE OVER EAST TEXAS AND WEST CENTRAL LOUISIANA AT 24/00Z
BEST VERTICAL VELOCITY SHIFTS EAST BY 24/06Z TO EASTERN LA. PRIMARY
SEVERE THREAT OVER SOUTHERN SECTIONS OF CWA LATE THIS AFTERNOON AND
EVENING. HEAVY RAIN POSSIBLE THROUGH TONIGHT BUT ETA DRIES AREA OUT
FRIDAY MORNING. AS COLD FRONT APPROACHES SATURDAY NIGHT WILL INTRODUCE
A CHANCE OF SHOWERS AND THUNDERSTORMS SATURDAY AFTERNOON.
.
CLOUDS SHOULD BREAK BY AFTERNOON FRIDAY ACROSS AREA WITH LOW CLOUDS
EARLY SATURDAY AS SOUTHEAST WINDS BRING IN MORE LOW LEVEL MOISTURE.
SKIES SHOULD HAVE SOME BREAKS SATURDAY BUT WINDS WILL BE STRONG AHEAD
OF THE COLD FRONT WHICH SHOULD MOVE THROUGH SATURDAY NIGHT. WENT CLOSER
TO NGM ON TEMPS THROUGH PERIOD.

SHV 60/81/63/80 9113      MLU 61/81/64/80 8113

09

In the hours before

Local storm report, Oct 23, 3:35 PM CDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
335 PM CDT THU OCT 23 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0230 PM    5 N LONGVIEW              TX   55 MPH TSTM GUST
10/23/97   GREGG                          50 TO 60 MPH WIND GUST
                                          FROM PROFESSIONAL CHASER
                                          WITH HAND HELD ANEMOMETER.

0230 PM    12 WSW LONGVIEW           TX   55 MPH TSTM GUST
10/23/97   GREGG                          TREE DOWN ACROSS HIGHWAY
                                          135.

0245 PM    HARLETON                  TX   70 MPH TSTM GUST
10/23/97   HARRISON                       SEVERAL TREES DOWNED
                                          ACROSS FARM TO MARKET ROAD
                                          1968.
.
VIII.
Local storm report, Oct 23, 3:36 PM CDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
335 PM CDT THU OCT 23 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0230 PM    5 N LONGVIEW              TX   55 MPH TSTM GUST
10/23/97   GREGG                          50 TO 60 MPH WIND GUST
                                          FROM PROFESSIONAL CHASER
                                          WITH HAND HELD ANEMOMETER.

0230 PM    12 WSW LONGVIEW           TX   55 MPH TSTM GUST
10/23/97   GREGG                          TREE DOWN ACROSS HIGHWAY
                                          135.

0245 PM    HARLETON                  TX   70 MPH TSTM GUST<
10/23/97   HARRISON                       SEVERAL TREES DOWNED
                                          ACROSS FARM TO MARKET ROAD
                                          1968.
.
VIII.
Local storm report, Oct 23, 3:50 PM CDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
350 PM CDT THU OCT 23 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0315 PM    5 SE ATLANTA              TX   50 MPH TSTM GUST
10/23/97   CASS                           FROM VOLUNTEER NWS COOP
                                          OBSERVER IN THE THREE STATES
                                          AREA.

VIII.
Local storm report, Oct 23, 3:51 PM CDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
350 PM CDT THU OCT 23 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0315 PM    5 SE ATLANTA              TX   50 MPH TSTM GUST
10/23/97   CASS                           FROM VOLUNTEER NWS COOP
                                          OBSERVER IN THE THREE STATES
                                          AREA.

V`III.
Local storm report, Oct 23, 5:08 PM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
508 PM CDT THU OCT 23 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0448 PM    BULLARD                   TX   1.75 INCH HAIL
10/23/97   SMITH                          ALSO REPORTED NEAR FLINT.

18
Local storm report, Oct 23, 7:15 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
715 PM CDT THU OCT 23 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0545 PM    10 W RUSK                 TX   1.5 INCH HAIL
10/23/97   CHEROKEE

0628 PM    POLLOK                    TX   NON QUALIFIED EVENT
10/23/97   ANGELINA                       FUNNEL CLOUD REPORTED IN
                                          THE CENTER COMMUNITY OF
                                          POLLOK.

18

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 10:35 PM CDTSevere Thunderstorm WarningSHVSabine40 min
Oct 23, 10:40 PM CDTTornado WarningSHVSabine35 min
Oct 23, 11:04 PM CDTTornado WarningSHVNatchitoches26 min
Oct 23, 7:50 PM CDTTornado WarningSHVSabine40 min
Oct 23, 8:00 PM CDTSevere Thunderstorm WarningSHVCherokee45 min
Oct 23, 8:54 PM CDTSevere Thunderstorm WarningSHVNacogdoches, Rusk51 min
Oct 23, 9:42 PM CDTSevere Thunderstorm WarningSHVShelby48 min
Oct 23, 10:21 PM CDTFlash Flood WarningSHVShelby2 hr
Oct 23, 10:23 PM CDTSevere Thunderstorm WarningSHVNacogdoches52 min
Oct 23, 11:48 PM CDTTornado WarningSHVSan Augustine27 min
Oct 24, 1:36 AM CDTSevere Thunderstorm WarningSHVSabine39 min

Nearby

Tornado Warnings in Louisiana, 1997Tornado Warnings in Texas, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.